Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 30, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 12, 2013, 4:21 PM EDT for Floyd County, Knott County, Pike County, Kentucky. It was in force for 6 hr. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2013, 4:21 PM EDT (20:21 UTC)
- Expired
- Aug 12, 2013, 10:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Floyd County, KY, Knott County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:00 PM EDT | FLASH FLOOD | 1 Wsw Garret, KY | FLOODING DAMAGING A NUMBER OF HOUSES IN THE ROCK FORK COMMUNITY. |
| Aug 12, 5:00 PM EDT | FLASH FLOOD | Mcdowell, KY | A LOCAL ELEMENTARY SCHOOL FLOODED WITH OVER 6 INCHES OF WATER IN THE SCHOOL AND THE COORESPONDING HIGHWAY KY-680 WAS CLOSED. |
| Aug 12, 5:00 PM EDT | FLASH FLOOD | Wayland, KY | ROUTE 7 WAS CLOSED FOR ABOUT AN HOUR DUE TO HIGH WATER AND AT LEAST 6 HOUSES EXPERIENED SIGNIFICANT FLOODING. |
| Aug 12, 5:16 PM EDT | FLASH FLOOD | Mcdowell, KY | FLASH FLOODING OFF OF KY-122 NEAR MCDOWELL |
| Aug 12, 5:16 PM EDT | FLASH FLOOD | Wayland, KY | FLASH FLOODING REPORTED NEAR WAYLAND. |
| Aug 12, 5:40 PM EDT | FLASH FLOOD | Garret, KY | RUSHING WATER OUT OF THE CREEKS ALONG HIGHWAY 80 IN FLOYD COUNTY. SEVERAL HOUSES AND TRAILERS HAVE BEEN SURROUNDED BY WATER. |
| Aug 12, 6:36 PM EDT | FLASH FLOOD | Grethel, KY | KY-979 CLOSED NEAR GRETHEL. |
| Aug 12, 6:36 PM EDT | FLASH FLOOD | Mcdowell, KY | KY-122 NEAR MCDOWELL CLOSED. |
| Aug 12, 6:36 PM EDT | FLASH FLOOD | Wayland, KY | KY-1086 AND KY-7 CLOSED IN WAYLAND AREA. |
| Aug 12, 8:02 PM EDT | HEAVY RAIN 4 | Wayland, KY | RAINFALL BETWEEN 3 PM AND 6 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
914
WGUS53 KJKL 122021
FFWJKL
KYC071-119-195-130230-
/O.NEW.KJKL.FF.W.0030.130812T2021Z-130813T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
421 PM EDT MON AUG 12 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FLOYD COUNTY IN SOUTHEAST KENTUCKY...
NORTHEASTERN KNOTT COUNTY IN SOUTHEAST KENTUCKY...
WEST CENTRAL PIKE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 1030 PM EDT
* AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATED THAT UP TO AN INCH AND A HALF OF RAIN
HAD FALLEN OVER A PORTION OF THE WARNED AREA. AN ADDITIONAL 1 TO 2
INCHES OF RAIN IS EXPECTED OVER THE WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PIKEVILLE...PRESTONSBURG...ALLEN...ALLEN CITY...ALPHORETTA...
ALUBA...ALVIN...ARKANSAS...BAMMER...BEAVER JUNCTION...BETSY
LAYNE...BETTY...BLUE MOON...BLUE RIVER...BOLDMAN...BOLYN...BOSCO...
BRAINARD...COAL RUN...CORN FORK HOLLOW...CRAYNOR...DANA...DAVID...
DOCK...DOTSON...DRIFT...DWALE...EAST MCDOWELL...EASTERN AND ESTILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3742 8251 3741 8266 3742 8292 3747 8294
3749 8294 3749 8291 3754 8288 3759 8290
3764 8290 3766 8292 3770 8267 3760 8262
3756 8253 3749 8248
$$
KAS2 follow-up statements
096
WGUS73 KJKL 122228
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
628 PM EDT MON AUG 12 2013
KYC071-119-195-130230-
/O.CON.KJKL.FF.W.0030.000000T0000Z-130813T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOTT KY-PIKE KY-FLOYD KY-
628 PM EDT MON AUG 12 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR FLOYD...WEST CENTRAL
PIKE AND NORTHEASTERN KNOTT COUNTIES UNTIL 1030 PM EDT...
AT 626 PM EDT...LOCAL LAW ENFORCEMENT CONTINUED TO INDICATE FLOODING
OCCURRING IN SOUTHERN FLOYD COUNTY.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
PIKEVILLE...PRESTONSBURG...ALLEN...ALLEN CITY...ALPHORETTA...ALUBA...
ALVIN...ARKANSAS...BAMMER...BEAVER JUNCTION...BETSY LAYNE...BETTY...
BLUE MOON...BLUE RIVER...BOLDMAN...BOLYN...BOSCO...COAL RUN...CORN
FORK HOLLOW...CRAYNOR...DANA...DAVID...DOCK...DOTSON...DRIFT...
DWALE...EAST MCDOWELL...EASTERN...ESTILL AND GALVESTON.
THE ELEMENTARY SCHOOL IN MCDOWELL HAS 6 INCHES OF STANDING WATER IN
THE SCHOOL AND THE ADJACENT ROAD IS CLOSED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3742 8251 3741 8266 3742 8292 3747 8294
3749 8294 3749 8291 3754 8288 3759 8290
3764 8290 3766 8292 3770 8267 3760 8262
3756 8253 3749 8248
$$
KAS163
WGUS73 KJKL 130025
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
825 PM EDT MON AUG 12 2013
KYC071-119-195-130040-
/O.CAN.KJKL.FF.W.0030.000000T0000Z-130813T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOTT KY-PIKE KY-FLOYD KY-
825 PM EDT MON AUG 12 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR FLOYD...WEST
CENTRAL PIKE AND NORTHEASTERN KNOTT COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3742 8251 3741 8266 3742 8292 3747 8294
3749 8294 3749 8291 3754 8288 3759 8290
3764 8290 3766 8292 3770 8267 3760 8262
3756 8253 3749 8248
$$
KASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:55 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 12, 2:55 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 255 PM EDT MON AUG 12 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 254 PM EDT MON AUG 12 2013 THE MODELS WERE IN GOOD AGREEMENT REGARDING THE OVERALL WEATHER PATTERN FOR THE SHORT TERM ALONG WITH THE TIMING OF FRONTAL PASSAGE AND THE EVOLUTION OF PRECIPITATION ASSOCIATED WITH THE BOUNDARY. THE MODELS ALL AGREED ON HIGHER PRECIPITATION CHANCES FOR TONIGHT. AS DID THE LATEST MOS GUIDANCE. BASED ON AMOUNT OF WIDESPREAD SHOWERS AND STORMS THAT ARE ONGOING ACROSS WESTERN KENTUCKY AND SOUTHEAST MISSOURI...IT SEEMED REASONABLE TO CONCLUDE THAT SHOWERS AND STORMS WOULD BE A BIT MORE WIDESPREAD TONIGHT AS WARM MOIST AIR FROM THE GULF OF MEXICO INTERACTS WITH TWO FRONTAL BOUNDARIES. THE FIRST BOUNDARY IS CURRENTLY DRAPED FROM WEST TO EAST JUST NORTH OF THE OHIO RIVER. THIS BOUNDARY...ALONG WITH A WEAK SHORTWAVE...IS TRIGGERING THE CURRENT SHOWER AND STORM ACTIVITY AROSS EASTERN KY. THIS BOUNDARY IS EXPECTED TO WASH LATER THIS EVENING...GIVING WAY TO A MORE WELL DEFINED BOUNDARY THAT WILL EJECT OUT OF THE GREAT LAKES CENTRAL PLAINS REGION LATER TONIGHT. THIS SECONDARY BOUNDARY WILL ALLOW FOR WIDESPREAD SHOWER AND STORM ACTIVITY TONIGHT AS IT MOVES INTO THE WARM AND MOIST AIR MASS THAT HAS BEEN IN PLACE ACROSS THE FORECAST AREA SEEMINGLY FOREVER. LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE A CONCERN WHERE MULTIPLE THUNDERSTORMS MOVE REPEATEDLY ACROSS THE SAME AREAS. AREAS OF FOG WILL BE ON TAP AGAIN FOR LATE TONIGHT...BUT CONSIDERING THE AMOUNT OF CLOUDS AND RAIN THAT WILL BE AROUND...THE FOG WILL NOT BE DENSE AT MOST LOCATIONS AND PROBABLY NOT NEARLY AS WIDESPREAD AS IT WAS LAST NIGHT AND EARLY THIS MORNING WHEN SKIES WERE MOSTLY CLEAR. HIGHS ON TUESDAY WILL TOP OUT RIGHT AROUND NORMAL VALUES...WITH HIGHS IN THE UPPER 70S TO AROUND 80. LOWS TONIGHT AND TOMORROW NIGHT WILL BE CLOSE TO NORMAL AS WELL. THE MAX TEMPERATURE FORECAST FOR TOMORROW WAS DERIVED FROM THAT LATEST GFS MOS GUIDANCE...GOING PERHAPS A DEGREE OR TWO BELOW MOS TO ACCOUNT FOR EXTENSIVE CLOUD COVER AND PRECIPITATION. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 254 PM EDT MON AUG 12 2013 IN TERMS OF WEATHER FOR THIS REGION...THERE IS REASONABLY GOOD MODEL AGREEMENT DURING THE PERIOD. THIS IS DESPITE SOME NOTABLE MODEL DIFFERENCES ELSEWHERE IN THE CONUS...AND THE POTENTIAL OF A TROPICAL SYSTEM COMING OUT OF THE GULF PER THE GFS. EARLY IN THE PERIOD A LARGE SCALE UPPER TROUGH WILL BE OVER THE EASTERN CONUS...WITH A SURFACE HIGH PRESSURE RIDGE NORTH OF THE OHIO RIVER. IT WILL SUPPLY A COOL AND DRY AIR MASS FOR THE LOCAL AREA. HOWEVER...A RATHER TIGHT MOISTURE GRADIENT IS EXPECTED JUST TO OUR SOUTH AND SOUTHEAST. EARLY INDICATIONS ARE THAT WE COULD SEE RECORD COOL TEMPERATURES. AS THE AREA OF HIGH PRESSURE PROGRESSES TO THE EAST AT THE END OF THE WEEK...OUR LOW LEVEL FLOW WILL TURN TO COME ACROSS THE MOUNTAINS. THIS WILL WORK TO RETURN MOISTURE WAITING JUST TO OUR SOUTHEAST... AND ALSO SET UP AN INVERTED TROUGH WEST OF THE APPALACHIANS. AN UPPER LEVEL IMPULSE DROPPING INTO THE EASTERN CONUS TROUGH IS EXPECTED TO SHIFT/DRAW THE TROUGH AXIS SOUTHWESTWARD TO THE MISSISSIPPI VALLEY BY FRIDAY. THE VERY SLOW APPROACH OF THIS TROUGH IN COMBINATION WITH THE INCREASING MOISTURE AND INVERTED SURFACE TROUGH WILL BRING A POTENTIAL FOR SHOWERS AND THUNDERSTORMS BACK TO THE AREA BEGINNING FRIDAY AND LASTING THROUGH MONDAY. WILL HOLD POPS MOSTLY TO THE 20-30 PERCENT RANGE AT THIS TIME. HOWEVER...SHOULD THE TROPICAL SYSTEM ACTUALLY MATERIALIZE AND TRACK A BIT FURTHER WEST THAN WHAT THE GFS SHOWS...POPS WOULD GO HIGHER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 127 PM EDT MON AUG 12 2013 THE PRIMARY FORECAST CONCERN AT THE TAF SITES WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE PERIOD AND THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. MVFR CONDITIONS WILL BE POSSIBLE WHERE SHOWERS AND THUNDERSTORMS OCCUR. FOG WILL BE POSSIBLE AGAIN TONIGHT AS WELL...BUT DUE TO EXTENSIVE CLOUD COVER AND PRECIPITATION...THE FOG WILL LIKELY NOT BE DENSE AND NOT NEARLY AS WIDESPREAD AS IT WAS LAST NIGHT AND THIS MORNING WHEN SKIES WERE MOSTLY CLEAR. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AR LONG TERM...HAL AVIATION...AR
Hazardous weather outlook, Aug 12, 10:25 AM EDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1025 AM EDT MON AUG 12 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131730- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1025 AM EDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM THESE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE ALSO EXPECTED TUESDAY AND TUESDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE FOR MAINLY SOUTHEAST PORTIONS OF THE AREA DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY THROUGH FRIDAY NIGHT. A BETTER CHANCE OF THUNDERSTORMS CAN BE ANTICIPATED FOR ALL OF EAST KENTUCKY FROM SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL IN EXCESS OF AN INCH OR ANY INCIDENCE OF HIGH WATER. GREIF/AR
In the hours before
Local storm report, Aug 12, 3:28 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
328 PM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD VAUGHNS MILL 37.81N 83.92W
08/12/2013 POWELL KY TRAINED SPOTTER
A FOOT OF FLOWING WATER ACROSS THE INTERSECTION OF 2001
AND 1057 AT VAUGHNS MILL ROAD.
&&
TBREWERLocal storm report, Aug 12, 3:42 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
342 PM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD STANTON 37.85N 83.86W
08/12/2013 POWELL KY COUNTY OFFICIAL
BOTH RAILROAD AND WASHINGTON STREETS ARE FLOODED.
&&
TBREWERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:05 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson | 3 hr |
| Aug 12, 12:25 AM EDT | Dense Fog Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 10 hr |
| Aug 12, 3:12 PM EDT | Flash Flood Warning | JKL | Powell | 3 hr |
| Aug 12, 3:28 PM EDT | Flash Flood Warning | JKL | Powell | 3 hr |
| Aug 12, 3:58 PM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Pike | 6 hr |
| Aug 12, 4:56 PM EDT | Areal Flood Advisory | JKL | Pike | 6 hr |
| Aug 12, 5:26 PM EDT | Flash Flood Warning | JKL | Pike | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.